Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 35, NWS Norman, OK

March 23, 2001Carter County, Jefferson County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Mar 23, 2001, 7:30 PM CST for Carter County, Jefferson County, Oklahoma. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 23, 2001, 7:30 PM CST (01:30 UTC)
Expired
Mar 23, 2001, 8:00 PM CST
In force
30 min
Issued by
NWS Norman, OK
Area
Whole counties

Counties Carter County, OK, Jefferson County, OK

What was reported inside it

TimeReportWhereRemark
Mar 23, 7:38 PM CSTHail 0.75Graham, OK
Mar 23, 8:00 PM CSTHail 0.75Ringling, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.5 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2001-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 293 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2001-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
293 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1763 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 240131
SVROKC
OKC019-067-240200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
730 PM CST FRI MAR 23 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARTER COUNTY IN SOUTHERN OKLAHOMA
  JEFFERSON COUNTY IN SOUTHERN OKLAHOMA

* UNTIL 800 PM CST

* AT 728 PM CST...DOPPLER RADAR DETECTED SEVERE THUNDERSTORMS ALONG 
  A LINE FROM 3 MILES SOUTHEAST OF POOLEVILLE TO 14 MILES WEST OF 
  RINGLING...MOVING   SOUTHEAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE CORNISH...GRAHAM...HEALDTON...
  MILO...POOLEVILLE AND RINGLING

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THEjSE STORMS.

$$
 MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 3:15 PM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Mar 23, 3:15 PM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
315 PM CST FRI MAR 23 2001

FIRST ORDER OF BUSINESS WILL BE POTENTIAL CONVECTIVE DEVELOPMENT
ALONG SOUTH OF INVERTED TROF OVER PORTIONS OF SOUTHERN OKLAHOMA AND
WESTERN NORTH TEXAS. MUCAPES AND DEEP LAYER SHEAR WILL SUPPORT
SEVERE CONVECTION. CURRENT SLIGHT RISK AREA INDICATED BY SWODY1
FROM SPC AND OUR OKCSPSOKC PRODUCT STILL LOOKS GOOD AND CAN BE
REFERENCED FOR PERTINENT INFORMATION.

STRONG COLD FRONT STILL PROGD TO MOVE INTO NORTHERN SECTIONS OF THE
FORECAST AREA LATE THIS EVENING/AROUND MIDNIGHT AND QUICKLY MOVE
THROUGH THE FORECAST AREA THROUGH EARLY MORNING SATURDAY. SATURDAY
WILL BE A MUCH DIFFERENT DAY ACROSS THE FORECAST AREA...WITH
SIGNIFICANT TEMPERATURE CONTRASTS FROM THIS AFTERNOON. FAIRLY STRONG
NORTH/NORTHEAST WINDS WILL MAKE IT FEEL MUCH COLDER. BEST PRECIP
CHANCES APPEAR TO BE AHEAD AND JUST BEHIND COLD FRONT...WITH THE
LOWEST POPS EXPECTED OVER THE NORTHERN 1/3RD OF OKLAHOMA...HIGHEST
POPS SOUTH. AFTER FRONTAL PASSAGE ACROSS MAINLY NORTH AND CENTRAL
OKLAHOMA...DRIZZLE MAY BE ABOUT THE ONLY THING THAT CAN BE SQUEEZED
OUT. THREAT OF FREEZING/FROZEN PRECIP APPARENT ACROSS EXTREME
NORTHWEST ZONES SATURDAY NIGHT AND EARLY SUNDAY...BUT AMOUNTS WILL
BE INSIGNIFICANT. WITH TEMP FORECAST...MUST INCLUDE MIX WORDING
THERE.

FOR REST OF FORECAST...CURRENT PACKAGE IS BELOW GUIDANCE AT MOST
LOCATIONS ON TEMPS AND WE THINK THIS IS THE BEST AVENUE WITH STRONG
FRONT COMING IN. LESS EXTENSIVE CLOUD COVER EXPECTED OVER NORTH
CENTRAL SECTIONS LATER SATURDAY AND SUNDAY...BUT WILL STILL KEEP
TEMPS COOL...AOB MOS GUIDANCE. UNSETTLED WEATHER PATTERN THROUGH MID
WEEK WITH LOW WAVE TROF STAYING OVER OR JUST WEST OF FORECAST AREA.
MRF AND EURO MODELS DIVERGE GREATLY AT MID WEEK...MAINLY WITH
SURFACE FEATURES. WILL STICK WITH OPERATIONAL MRF WITH SUPPORTIVE
ENSEMBLES.
WILL LEAVE THURSDAY AND FRIDAY DRY.

FCSTID = 11

PRELIMINARY CCF NUMBERS...
OKC   44  49  35  50 /  40  40  10  20
HBR   43  48  34  50 /  60  60  10  20
SPS   49  52  37  52 /  60  70  10  10
GAG   36  41  30  46 /  40  20  30  30
PNC   38  45  32  47 /  20  10  30  30
DUA   52  58  36  54 /  80  60  20  10

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Mar 23, 6:30 PM CST, 1 hour before
OKZ004>048-050>052-TXZ083>090-240300-

HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE NORMAN OK
630 PM CST FRI MAR 23 2001

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING INTO THE
OVERNIGHT HOURS ACROSS SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS.
THE SLIGHT RISK AREA IS ALONG AND SOUTH OF A LINE ROUGHLY FROM
MANGUM... TO PAULS VALLEY... TO HOLDENVILLE.  THE PRIMARY THREAT
WILL BE LARGE HAIL. A FEW DAMAGING WIND GUSTS ARE ALSO POSSIBLE...
SOUTH OF THE RED RIVER.

AN UPPER LEVEL DISTURBANCE MOVING EASTWARD ACROSS NORTHERN TEXAS
THIS EVENING WILL PROVIDE SUPPORT FOR THE DEVELOPMENT OF
THUNDERSTORMS ACROSS SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. A
FEW OF THESE STORMS MAY BECOME SEVERE THIS EVENING. THE PRIMARY
THREAT WILL BE LARGE HAIL.

OTHER STRONG TO SEVERE THUNDERSTORMS DEVELOPING IN FAR WESTERN TEXAS
AND EASTERN NEW MEXICO WILL MOVE EASTWARD ACROSS FAR WEST TEXAS THIS
EVENING.  IF THESE STORMS HOLD TOGETHER INTO THE NIGHTTIME HOURS...
THEY COULD AFFECT PARTS OF WESTERN NORTH TEXAS BEGINNING LATE THIS
EVENING AND OVERNIGHT. AGAIN... LARGE HAIL WILL BE THE PRIMARY
THREAT... AND A FEW DAMAGING WIND GUSTS WILL ALSO BE POSSIBLE WITH
THESE STORMS.  THE MAIN UNCERTAINTY IS WHETHER THE STORMS MOVING
EASTWARD FROM WEST TEXAS WILL MAINTAIN THEIR INTENSITY INTO THE
NIGHT.

IN ADDITION... A STRONG COLD FRONT MOVING RAPIDLY SOUTHWARD THROUGH
KANSAS THIS EVENING WILL ENTER NORTHERN OKLAHOMA AROUND MIDNIGHT AND
WILL MOVE RAPIDLY SOUTHWARD ACROSS MOST OF OKLAHOMA AND WESTERN
NORTH TEXAS BY SUNRISE SATURDAY MORNING.  MUCH COLDER TEMPERATURES
AND GUSTY NORTH EAST WINDS FROM 15 TO 30 MPH CAN BEL EXPECTED AFTER
THE FRONT PASSES.

EMERGENCY MANAGERS AND SPOTTER GROUPS ACROSS SOUTHERN OKLAHOMA AND
WESTERN NORTH TEXAS MAY BE NEEDED THROUGH THE EVENING AND INTO THE
OVERNIGHT HOURS.

 MILLER
Local storm report, Mar 23, 7:24 PM CST, 6 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
724 PM CST FRI MAR 23 2001

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0724 PM    4 &W DAVIS                 OK   .88 INCH HAIL
03/23/01   MURRAY                         PUBLIC REPORT

KT

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 7:17 PM CSTSevere Thunderstorm WarningOUNMurray28 min
Mar 23, 8:00 PM CSTSevere Thunderstorm WarningOUNCarter, Jefferson45 min
Mar 23, 8:44 PM CSTSevere Thunderstorm WarningOUNCarter, Love31 min
Mar 23, 9:09 PM CSTSevere Thunderstorm WarningOUNAtoka36 min
Mar 23, 10:00 PM CSTSevere Thunderstorm WarningOUNPontotoc30 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.